Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Asthma Drugs Pose Risks for Youngsters

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (11 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

The FDA has reviewed the use of asthma drugs and their complications and found that certain medications are more likely to cause troubling reactions in children than in adults. The medications are known as long-acting beta-agonists, or LABAs for short. They include drugs such as Foradil, known generically as formoterol, and Serevent, the brand name for salmeterol. Last year, the agency urged doctors not to prescribe these drugs without an inhaled corticosteroid. Popular medications such as Advair and Symbicort include both corticosteroid and LABA; nonetheless, FDA said they should not be used as first line asthma treatments.

The new analysis covered 110 studies with 61,000 research subjects. Patients using a LABA were more likely to experience a serious asthma event such as hospitalization than those who used other medications. The youngest patients, 4 to 11 years old, had an especially high rate of complications, about 30 per 1,000 patient-years. This compares to not quite 5 adverse events per 1,000 patient years in adults. The bottom line seems to be that long-acting bronchodilators pose risks, especially for children.

[Pediatrics, October 24, 2011]

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (11 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

Does Singulair fall into this category? My daughter (age 6) has what the doc calls "Reactive Airway" and takes Singulair daily and has an emergency inhaler to use in case of a flare up.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.